We covered a couple of supplements in part 1 of this 2 part series that can cause some worsening of symptoms at times. B vitamins can have a tendency to cause hyperactivity. Cod liver oil can also cause some reactions depending on flavorings or until supplementation with L-Carnitine happens which aids in the fat metabolism.

In addition to the reactions with B vitamins and cod liver oil, I have also seen from time to time, issues with the use of single amino acids. So whether you are using Taurine, Gaba or other amino acids, there can be some reactions to watch for. Your child could become hyper or agitated, they may become stimulant or have higher than usual sensory needs, the issue is not that these amino acids are toxic to the child but there is an underlying bacterial imbalance in the digestive tract, known as gut dysbiosis . Often times when there is gut dysbiosis in a child, the amino acids will feed those bacteria making them more assertive if you will. The bacteria have toxic byproducts that interfere with the normal brain functioning which can cause behavioral issues because of the chemical influence on the child's brain. So if you notice changes in behavior after beginning an amino acid supplement or amino acid blend, think gut dysbiosis. There could be an issue with bacteria in the gut that is going on in your child.

One diagnostic test that can help determine whether gut dysbiosis is a problem for your child is to do a stool test. One test is called a comprehensive digestive stool analysis which can be performed by many different labs, including Doctor's Data and Great Plains Laboratories. An organic acid test (OAT) is also a great option. It is a urine test and the one I use is from Great Plains Labs and it looks for those toxic byproducts from yeast and bacteria that are quite common in children with autism. So I hope that these tips will help you when starting new supplements. Sometimes you can see some behavioral issues when you start supplements and it is important to know what can be causing these reactions in your child.